Wyoming, 2008Tornado in Wyoming, June 2, 2008
June 2, 2008 · NWS UNR · 1 event in 1 county or zone
A small tornado touched down on the northwest side of Gillette.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small tornado touched down on the northwest side of Gillette.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 1:45 PM MST, 35 minutes earlier.
Area forecast discussion, Jun 2, 1:45 PM MST, 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT MON JUN 2 2008
.DISCUSSION...LATEST SURFACE ANALYSIS HAS LOW PRESSURE OVER
NORTHEASTERN WY AND EASTERN CO. A WARM FRONT STRETCHES EASTWARD FROM
THE CO LOW INTO NEB AND INTO NORTHEAST KS. ANOTHER WEAK AND NEARLY
STATIONARY FRONTAL BOUNDARY IS LOCATED ACROSS NORTHERN SD AND INTO
EASTERN MT.
UPPER LEVEL ANALYSIS CONTINUES TO SHOW WEST-SOUTHWEST FLOW ACROSS
THE ROCKIES AND THE PLAINS REGION. FAIRLY STRONG UPPER LEVEL JET
STRETCHES ACROSS UT...WY...SD...AND NORTHERN NEB. IMBEDDED SHORTWAVE
ENERGY IN THE FLOW WILL BRING ANOTHER ROUND OR TWO OF STORMS THIS
AFTERNOON AND TONIGHT. STORMS ARE NOW DEVELOPING ACROSS SOUTHEAST
MT...FAR NORTHWEST SD...AND THE HILLS. SEVERE POTENTIAL STILL LOOKS
GOOD FOR MOST OF THE AREA...WITH A LITTLE BETTER POTENTIAL FROM
THE BLACK HILLS AREA THROUGH FAR SOUTHERN SD...WHERE INCREASING LOW
LEVEL MOISTURE WILL RESULT IN CAPE VALUES EXCEEDING 1000 J/KG
LATER THIS AFTERNOON AND EVENING. SHEAR WILL ALSO BE STRONGEST
ACROSS FAR SOUTHERN SD WHERE SOUTH-SOUTHEASTERLY LOW LEVEL WINDS
WILL BE PICKING UP A BIT LATER THIS AFTERNOON AND EVENING. LARGE
HAIL AND STRONG WINDS WILL BE THE MAIN THREATS FROM SEVERE
STORMS...BUT CANNOT RULE OUT AN ISOLATED TORNADO OR TWO ACROSS
NORTHEAST WY...THE BLACK HILLS AREA...AND SOUTHERN SD IN CLOSER
VICINITY TO SURFACE LOW.
THERE IS SOME THREAT FOR LOCALLY HEAVY RAIN AND FLOODING...BUT STORM
MOTION...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE
AREA...SHOULD BE SUFFICIENTLY FAST ENOUGH TO KEEP THE THREAT
RELATIVELY LOW. HOWEVER...THERE ARE A FEW LOCATIONS ACROSS THE AREA
THAT HAVE A LOW TOLERANCE FOR PROLONGED HEAVY RAIN AT THIS
POINT...SO WILL HAVE TO CLOSELY MONITOR THAT THREAT.
UNSETTLED PATTERN WILL CONTINUE FOR THE FORESEEABLE FUTURE AS FLOW
ALOFT REMAINS FROM THE WEST-SOUTHWEST. THIS WILL BRING DAILY CHANCES
FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. THE COVERAGE ON
TUESDAY IS LIKELY TO BE MORE ISOLATED TO SCATTERED IN NATURE...
ESPECIALLY BY LATER IN THE DAY...AS MAIN WAVE SHIFTS EAST OF THE
AREA AND SOME DRIER AIR FILTERS IN FOR A BRIEF TIME. CHANCES FOR
SEVERE WX ON TUESDAY WILL BE VERY MINIMAL AS COOL FRONT PASSES
THROUGH EARLY IN THE DAY AND INSTABILITY DECREASES. HIGHS ON TUESDAY
WILL BE IN THE 60S AND LOWER 70S.
CHANCES FOR PCPN WILL INCREASE AGAIN LATE TUESDAY NIGHT AND
WEDNESDAY AS STRONGER DISTURBANCE APPROACHES THE AREA. MODELS
SHOWING SOME UNCERTAINTY WITH REGARD TO MAIN TRACK OF WAVE...WHICH
WILL INFLUENCE WHERE BETTER CHANCES WILL BE. FOR NOW WILL KEEP
CHANCE TO LIKELY POPS ACROSS THE AREA ON WEDNESDAY AND WEDNESDAY
NIGHT. THERE IS SOME THREAT FOR SEVERE WEATHER...ESPECIALLY EAST OF
THE BLACK HILLS LATER WEDNESDAY INTO WEDNESDAY EVENING...AS ANOTHER
FRONTAL BOUNDARY SLOWLY CROSSES THIS AREA. HIGHS WEDNESDAY WILL
MOSTLY BE IN THE 60S...WITH CONSIDERABLE CLOUD COVER AROUND.
EXTENDED...A COUPLE OF BROAD UPPER TROUGHS CROSSING THE AREA WILL
LEAD TO CONTINUED UNSETTLED WEATHER THROUGH THE WEEKEND...WITH A
NEAR DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF
WIDESPREAD RAIN WILL BE ON THURSDAY...AS THE FIRST UPPER LOW CROSSES
THE NORTHERN PLAINS. TEMPERATURES WILL BE COOLER THAN NORMAL BOTH
THURSDAY AND FRIDAY...WITH WARMER TEMPERATURES THROUGH THE WEEKEND.
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND OVERNIGHT. LARGE HAIL IS POSSIBLE WITH THE STRONGEST
THUNDERSTORMS. VFR CONDITIONS WILL DETERIORATE TO MVFR WITH AREAS OF
IFR CIGS/VSBYS FROM LATE THIS EVENING UNTIL LATE TUESDAY MORNING.
VFR CONDITIONS ARE THEN EXPECTED THROUGH TUESDAY AFTN WITH ANOTHER
CHANCE OF AFTN/EVENING THUNDERSTORMS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 2, 5:08 AM MST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
608 AM MDT MON JUN 2 2008
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
608 AM MDT (708 AM CDT) MON JUN 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS WITH THESE STORMS...BUT A TORNADIC
THUNDERSTORM IS NOT OUT OF THE QUESTION ACROSS SOUTHERN PORTIONS OF
SOUTH DAKOTA THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS
THROUGH SUNDAY...BRINGING A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Tornado, Campbell
- When
- June 2, 2:20 PM MST to 2:21 PM MST
- Where
- Campbell County, 2.65 mi WNW of Gillette
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.302, -105.551
A small tornado touched down briefly in the Highland Subdivision. It blew shingles off a roof, tore siding from a house, and blew down a portion of a fence.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kansas, June 2, 20081 injured · $5.0 million · 4.25 in hail · 72 events
- Tornadoes and Flash Flooding in Missouri, June 2, 20082 injured · $300,000 · EF0 · 37 events
- Hail in Kansas, June 2, 2008$1.1 million · 2.75 in hail · 8 events
- Hail in Colorado, June 2, 2008$325,000 · 4.25 in hail · 9 events
- Flash Flood and Hail in South Dakota, June 2 to 3, 2008$220,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in South Dakota, June 2 to 3, 2008$180,000 · 2.75 in hail · 15 events
- Hail and Damaging Winds in South Dakota, June 2, 2008$70,000 · 2 in hail · 12 events
- Damaging Wind in Florida, June 2, 2008$75,000 · 56 kt wind · 1 event
- Flash Flood and Hail in North Dakota, June 2, 2008$50,000 · 0.88 in hail · 2 events
- Hail and Damaging Wind in Wyoming, June 2 to 3, 2008$25,000 · 2.75 in hail · 7 events
- Flash Flooding and Flood in Kansas, June 2, 20081 injured · $6,000 · 1.75 in hail · 18 events
- Damaging Wind in Tennessee, June 2, 2008$30,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94869.